Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

May 29, 2009Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 29, 2009, 7:04 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 7:04 PM MDT (01:04 UTC)
Expired
May 29, 2009, 7:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 205 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3399 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 300104
SVRSLC
UTC017-025-037-300145-
/O.NEW.KSLC.SV.W.0004.090530T0104Z-090530T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
704 PM MDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH
  WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 745 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF TICABOO...OR 47 MILES NORTHWEST OF MEXICAN HAT...AND MOVING
  NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF TICABOO BY 720 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3766 11044 3762 11043 3762 11052 3750 11053
      3745 11064 3773 11091 3794 11049 3767 11039
TIME...MOT...LOC 0104Z 151DEG 11KT 3761 11054

$$

NH
2 follow-up statements
000 
WWUS55 KSLC 300130
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT FRI MAY 29 2009

UTC025-300140-
/O.CAN.KSLC.SV.W.0004.000000T0000Z-090530T0145Z/
KANE UT-
730 PM MDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANE COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE COUNTY...THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3769 11048 3763 11054 3758 11069 3773 11087
      3788 11058
TIME...MOT...LOC 0130Z 151DEG 11KT 3768 11059

$$

UTC017-037-300145-
/O.CON.KSLC.SV.W.0004.000000T0000Z-090530T0145Z/
SAN JUAN UT-GARFIELD UT-
730 PM MDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES...

AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF TICABOO...OR ABOUT 49 MILES SOUTH OF
HANKSVILLE...MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GARFIELD COUNTY AROUND 740 PM MDT

LAT...LON 3769 11048 3763 11054 3758 11069 3773 11087
      3788 11058
TIME...MOT...LOC 0130Z 151DEG 11KT 3768 11059

$$

NH
000 
WWUS55 KSLC 300142
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
742 PM MDT FRI MAY 29 2009

UTC017-037-300150-
/O.EXP.KSLC.SV.W.0004.000000T0000Z-090530T0145Z/
SAN JUAN UT-GARFIELD UT-
742 PM MDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL SAN JUAN COUNTIES WILL EXPIRE AT 745 PM MDT...

THUNDERSTORMS CONTINUE TO WEAKEN. GUSTY WINDS WILL CONTINUE FOR THE 
NEXT HOUR AS THEY TOO DIMINISH.

LAT...LON 3769 11048 3763 11054 3758 11069 3773 11087
      3788 11058
TIME...MOT...LOC 0140Z 151DEG 11KT 3771 11061

$$

YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:31 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 29, 2:31 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT FRI MAY 29 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE AREA TODAY.
THIS HIGH PRESSURE WILL GRADUALLY WEAKEN OVER THE WEEKEND...ALLOWING
MOISTURE TO RETURN AND SHOWERS AND THUNDERSTORMS TO INCREASE INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A RIDGE DOMINATING THE GREAT
BASIN...WITH A WEAK UPPER LOW MOVING INTO SOUTHERN CALIFORNIA. A
WEAK SHORT WAVE WAS LOCATED IN NORTHERN ARIZONA AND IS LIFTING
NORTHWARD AS THE RIDGE BEGINS TO LOSE HOLD ACROSS THE REGION.
FURTHER UPSTREAM...A STRONGER SYSTEM IS NEARING 140W/40N. 400-250MB
WIND OBSERVATIONS REVEAL LIGHT ANTICYCLONIC FLOW ALOFT...WITH
INCREASING EASTERLIES ALONG THE ARIZONA BORDER. 12Z 700MB ANALYSIS
SHOWS THE RIDGE EASING EAST OF THE AREA. IT WAS +9C AT KSLC WITH +8
TO +10C OVER THE GREAT BASIN.

12Z KSLC RAOB INDICATES ABOUT 3C OF WARMING BELOW 650MB...WITH
LITTLE CHANGE ALOFT DURING THE PAST 24 HOURS. THE PRECIPITABLE WATER
REMAINS NEAR A HALF INCH. VERY LIGHT WINDS WERE NOTED THROUGH THE
COLUMN.

THE REMAINING PORTION OF THE AFTERNOON AND EVENING WILL CONTINUE TO
BE THE TRANSITION BACK INTO A MOIST PATTERN. GOES SOUNDER PRECIPITABLE
WATER VALUES ARE ALREADY A COUPLE OF TENTHS HIGHER EARLY THIS
AFTERNOON THAN 24 HOURS AGO ACROSS SOUTHERN UTAH. THIS OCCURRED AS
EASTERLY FLOW DEVELOPED ALOFT WITH THE MID LEVEL RIDGE EASING TO
THE EAST. THIS WILL ALLOW A WEAK WAVE IN NORTHERN ARIZONA TO DRIFT
NORTHWARD THIS AFTERNOON AND EVENING AHEAD OF THE SOUTHERN
CALIFORNIA DISTURBANCE. THE TERRAIN AND THIS WAVE WILL ACT AS
TRIGGERS FOR CONVECTION. CONVECTION WILL BE MORE WIDESPREAD AND
IMPACT A GREAT NUMBER OF VALLEY COMMUNITIES AS THE ADDITIONAL
TRIGGER APPROACHES AND MOISTURE CONTINUES TO INCREASE. 00Z WRF-NMM
RUN FOR SPC SIMULATED REFLECTIVITY SUPPORTS THIS IDEA.

09Z SHORT RANGE ENSEMBLES INDICATE THAT LIFTED INDICES LESS THAN -2C
AND MUCAPE GREATER THAN 1000 J/KG ARE MORE PROBABLE THIS AFTERNOON
THAN YESTERDAY. WITH WEAK FLOW THROUGH THE COLUMN...DEEP LAYER
EFFECTIVE SHEAR WILL BE MEAGER...THOUGH THIS ENVIRONMENT IS
SUPPORTIVE OF SLOW MOVING STORMS. THERE IS A RISK OF LOCALIZED FLASH
FLOODING IF A BUILDING STORM AFFECTS ONE OF THE FLASH FLOOD PRONE
AREAS IN SOUTHERN UTAH

THE RISK FOR LOCALIZED FLASH FLOODING ACROSS FLOOD PRONE AREAS WILL
CONTINUE TO INCREASE THIS WEEKEND AS STORM COVERAGE AND MOISTURE
TREND HIGHER WITH THE SYSTEM OVER SOUTHERN CALIFORNIA PROPAGATING
ACROSS THE GREAT BASIN. WINDS THROUGH THE COLUMN REMAIN LIGHT DURING
THIS PERIOD SO THE SEVERE RISK SEEMS MINIMAL.

EXPECTING RIDGING TO AMPLIFY DURING THE EARLY WORK WEEK AS THE
STRONGER UPPER LOW APPROACHES THE WEST COAST. STORM COVERAGE DURING
THIS TIME PERIOD WILL BECOME MORE RESTRICTED TO THE TERRAIN AS
DRYING OCCURS ACROSS SOUTHERN AND CENTRAL UTAH. LOOKS LIKE NORTHERN
UTAH WILL REMAIN SOMEWHAT ACTIVE AS WEAK WAVES SHEAR EASTWARD FROM
THE PACIFIC SYSTEM THROUGH THE WEAKNESS IN THE RIDGE.

12Z EUROPEAN AND GFS ARE A BIT SLOWER THAN YESTERDAY WITH THE SYSTEM
APPROACHING THE WESTERN GREAT BASIN NEXT WEEK. AS IT
DOES...SOUTHWESTERLY WINDS MAY BECOME GUSTY LATE IN THE WEEK...WITH
THE INCREASE IN MOISTURE ASSOCIATED WITH THE SYSTEM ARRIVING AFTER
THE CURRENT FORECAST CYCLE.

&&

.AVIATION...THE MAIN OPERATIONAL CONCERN AT THE SLC TERMINAL THIS
AFTERNOON IS THE POTENTIAL FOR WIND SHIFTS FROM CONVECTIVE OUTFLOWS.
THERE IS A 30 PERCENT CHANCE OF VARIABLE AND ERRATIC WINDS BEFORE
SUNSET. WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 04 AND
05Z.

&&

.FIRE WEATHER...HIGH PRESSURE IS CONTINUING TO WEAKEN THIS AFTERNOON
ALLOWING MOISTURE AND INSTABILITY TO INCREASE ACROSS THE DISTRICT
FROM THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MOSTLY THE HIGHER TERRAIN THROUGH THIS EVENING BEFORE
GRADUALLY DIMINISHING. SLOW MOVEMENT OF THESE CELLS HAS INCREASED
THE CHANCE OF WETTING RAINS...ESPECIALLY FOR THE CENTRAL AND
SOUTHERN MOUNTAINS. MOISTURE AND INSTABILITY TRENDS WILL CONTINUE TO
INCREASE THROUGH SATURDAY...THEN PLATEAU REMAINING MOIST AND
UNSTABLE SUNDAY INTO MONDAY. SHOWER AND THUNDERSTORM DEVELOPMENT AND
ASSOCIATED WETTING RAIN POTENTIAL WILL TREND TO INCREASE DUE TO
THIS...WITH SCATTERED DAYTIME AND ISOLATED NIGHTTIME ACTIVITY
EXPECTED DURING THE WEEKEND PERIOD.

A DRIER SOUTHWEST FLOW WILL BEGIN TO RAMP UP TUESDAY...AND WILL
PERSIST THROUGH AT LEAST THE MIDDLE PORTION OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...ROGOWSKI
FIRE WEATHER...MERRILL/CHENG
AVIATION...MYRICK/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 29, 2:34 PM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT FRI MAY 29 2009

UTZ001>016-019>021-517-518-WYZ021-302045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
234 PM MDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSE A LOCALIZED
FLASH FLOOD RISK ACROSS FLASH FLOOD SENSITIVE LOCATIONS OF
SOUTHERN UTAH THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE WILL INCREASE THIS WEEKEND AS MOISTURE
ADVANCES BACK INTO THE REGION. WITH THE STORMS EXPECTED TO BE
RATHER SLOW MOVING...THERE IS THE POTENTIAL FOR LOCALIZED FLASH
FLOODING ESPECIALLY IN FLOOD PRONE AREAS.

A WARMING AND DRYING TREND WILL TAKE PLACE ACROSS SOUTHERN AND
CENTRAL UTAH DURING THE MID TO LATE PORTION OF THE WORK WEEK.
GUSTY SOUTHWEST WINDS MAY AFFECT WIND SENSITIVE LOCATIONS BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.